Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 19, 2018, 3:52 PM CDT for 4 counties in Mississippi. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2018, 3:52 PM CDT (20:52 UTC)
- Expired
- Mar 19, 2018, 4:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lee County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 4:10 PM CDT | HAIL 1 | Blackland, MS | ONE INCH HAIL. |
| Mar 19, 4:27 PM CDT | FUNNEL CLOUD | E Baldwyn, MS | FUNNEL CLOUD SPOTTED JUST EAST OF BALDWYN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
730
WUUS54 KMEG 192052
SVRMEG
MSC081-117-139-145-192145-
/O.NEW.KMEG.SV.W.0030.180319T2052Z-180319T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
352 PM CDT MON MAR 19 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southeastern Tippah County in northeastern Mississippi...
Western Prentiss County in northeastern Mississippi...
* Until 445 PM CDT
* At 352 PM CDT, a severe thunderstorm was located over New Albany,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Booneville, New Albany, Baldwyn, Saltillo, Guntown, Jumpertown,
Thrashers, Keownville, New Harmony, Wheeler, Pratts Friendship,
Blair, Dumas, Blue Springs, Shari, Graham, Jericho, Branyan,
Ellistown and Pumpkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.
LAT...LON 3438 8860 3438 8906 3458 8905 3476 8872
3475 8842
TIME...MOT...LOC 2052Z 247DEG 47KT 3447 8899
HAIL...1.25IN
WIND...60MPH
$$3 follow-up statements
733
WWUS54 KMEG 192100
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
400 PM CDT MON MAR 19 2018
MSC081-117-139-145-192145-
/O.CON.KMEG.SV.W.0030.000000T0000Z-180319T2145Z/
Union MS-Lee MS-Tippah MS-Prentiss MS-
400 PM CDT MON MAR 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN UNION...NORTHERN LEE...SOUTHEASTERN TIPPAH AND WESTERN
PRENTISS COUNTIES...
At 400 PM CDT, a severe thunderstorm was located near Keownville, or
9 miles east of New Albany, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Booneville, New Albany, Baldwyn, Saltillo, Guntown, Jumpertown,
Thrashers, Keownville, New Harmony, Wheeler, Pratts Friendship,
Blair, Dumas, Blue Springs, Shari, Graham, Jericho, Branyan,
Ellistown and Pumpkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.
LAT...LON 3438 8860 3438 8906 3458 8905 3476 8872
3475 8842
TIME...MOT...LOC 2100Z 247DEG 47KT 3451 8886
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$406
WWUS54 KMEG 192113
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
413 PM CDT MON MAR 19 2018
MSC139-192123-
/O.CAN.KMEG.SV.W.0030.000000T0000Z-180319T2145Z/
Tippah MS-
413 PM CDT MON MAR 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPPAH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.
LAT...LON 3438 8860 3438 8900 3460 8881 3460 8872
3470 8872 3475 8842
TIME...MOT...LOC 2113Z 247DEG 47KT 3458 8866
$$
MSC081-117-145-192145-
/O.CON.KMEG.SV.W.0030.000000T0000Z-180319T2145Z/
Union MS-Lee MS-Prentiss MS-
413 PM CDT MON MAR 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN UNION...NORTHERN LEE AND WESTERN PRENTISS COUNTIES...
At 413 PM CDT, a severe thunderstorm was located near Wheeler, or
near Baldwyn, moving northeast at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Booneville, Baldwyn, Saltillo, Guntown, Jumpertown, Thrashers, New
Harmony, Wheeler, Pratts Friendship, Blair, Blue Springs, Graham,
Jericho, Branyan, Ellistown, Gaston, Jug Fork, Geeville, Wallerville
and Chapelville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.
LAT...LON 3438 8860 3438 8900 3460 8881 3460 8872
3470 8872 3475 8842
TIME...MOT...LOC 2113Z 247DEG 47KT 3458 8866
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$613
WWUS54 KMEG 192135
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
435 PM CDT MON MAR 19 2018
MSC145-192145-
/O.CAN.KMEG.SV.W.0030.000000T0000Z-180319T2145Z/
Union MS-
435 PM CDT MON MAR 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UNION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.
LAT...LON 3438 8860 3438 8882 3439 8882 3439 8879
3449 8879 3450 8874 3460 8874 3460 8872
3470 8872 3475 8842
TIME...MOT...LOC 2135Z 247DEG 47KT 3469 8834
$$
MSC081-117-192145-
/O.CON.KMEG.SV.W.0030.000000T0000Z-180319T2145Z/
Lee MS-Prentiss MS-
435 PM CDT MON MAR 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN LEE AND WESTERN PRENTISS COUNTIES...
At 435 PM CDT, a severe thunderstorm was located near Burton, or 10
miles northwest of Tishomingo State Park, moving northeast at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Booneville, Baldwyn, Saltillo, Guntown, Jumpertown, Thrashers, Blair,
Wheeler, Pratts Friendship, Chapelville, Blackland, Birmingham,
Gaston, Corrona, Graves, Geeville, Boggan Bend, Frankstown and
Bethany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.
LAT...LON 3438 8860 3438 8882 3439 8882 3439 8879
3449 8879 3450 8874 3460 8874 3460 8872
3470 8872 3475 8842
TIME...MOT...LOC 2135Z 247DEG 47KT 3469 8834
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:33 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 19, 2:33 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Memphis TN 233 PM CDT Mon Mar 19 2018 .DISCUSSION... Focus on severe weather potential as front/dryline moves through the region. Target area remains across eastern sections of the forecast area with large hail, damaging winds and tornadoes possible. Significant airmass change expected for tonight resulting in northwest flow for the next few days. High pressure will build into the region for Thursday morning with strong radiation cooling expected. Temperatures will dip to near freezing, thus we'll be keeping an eye out for the possibility of frost/freeze conditions and any necessary headlines in future forecasts. The polar airmass will be short-lived as return flow begins by Friday with a significant trough developing in the western us, this will lead to a developing warm front over the region with readings reaching the 70s in most areas by Saturday. The rainfall chance will also continue over that time period as the front wobbles across the region over the weekend eventually sagging south into the Mid-South on day 6/7. Longer term into next week is suggestive of deep southwest flow and a significant precipitation pattern developing over the Ohio Valley/Middle Mississippi Valley. We will watch closely as it relates to longer term response in our river levels. BELLES && .AVIATION... 18Z TAF Set Chances for SHRAS will occur near KMEM over the next hour and then chances for SHRAS/TSRAS will shift to KMKL/KTUP through 21-22Z. Low CIGS/VSBYS will be possible with the SHRAS and/or TSRAS. After 22Z, expect all TAF sites to be VFR until 4-9Z when MVFR CIGS will spread back into the entire Mid-South. Chances for SHRAS will also occur during the overnight to early morning hours thus have mentioned VCSH wording. The low CIGS will stick around much of the day. Winds will turn around to the south and increase in speed to 10-15 KTS shortly. By 22Z, winds will be SW at all TAF sites with speeds between 10-15 KTS and higher gusts. Winds will begin to turn around to NW during the evening hours. Speeds may die down some during the evening before increasing again during the overnight to morning hours. KRM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 19, 12:10 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1210 PM CDT Mon Mar 19 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1210 PM CDT Mon Mar 19 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe storms are possible through this afternoon, mainly along and east of the Mississippi River. Large hail, damaging winds along with tornadoes are possible. The highest risk for severe weather is located roughly east of a line from Paris, Tennessee to Ripley, Mississippi to Aberdeen, Mississippi .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A frost or light freeze is possible both Wednesday and Thursday mornings across portions of the Mid-South. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected across much of the Mid-South today.
In the hours before
Special weather statement, Mar 19, 10:27 AM CDT, 5 hours 25 minutes before
Special Weather Statement National Weather Service Memphis TN 1027 AM CDT MON MAR 19 2018 MSZ002>004-191600- Tippah MS-Marshall MS-Benton MS- 1027 AM CDT MON MAR 19 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 AM CDT FOR... Northwestern Tippah County in northeastern Mississippi... Northern Marshall County in northwestern Mississippi... Benton County in northeastern Mississippi... At 1026 AM CDT...a strong thunderstorm producing pea size hail or larger was located over Holly Springs, moving east at 40 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Tippah...northern Marshall and Benton Counties should monitor this storm closely. LAT...LON 3473 8899 3470 8963 3495 8963 3500 8899 TIME...MOT...LOC 1526Z 259DEG 36KT 3481 8947
Special weather statement, Mar 19, 10:53 AM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
1053 AM CDT MON MAR 19 2018
MSZ003>005-191630-
Tippah MS-Benton MS-Alcorn MS-
1053 AM CDT MON MAR 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...
Tippah County in northeastern Mississippi...
Benton County in northeastern Mississippi...
Western Alcorn County in northeastern Mississippi...
At 1053 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Snow Lake Shores, or 12 miles east of Holly
Springs, moving east at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tippah...Benton and western Alcorn Counties should monitor
this storm closely.
LAT...LON 3466 8930 3492 8930 3500 8879 3499 8877
3466 8874
TIME...MOT...LOC 1553Z 257DEG 36KT 3480 8922Local storm report, Mar 19, 11:20 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1120 AM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL RIPLEY 34.73N 88.94W
03/19/2018 E1.00 INCH TIPPAH MS PUBLIC
COVERING GROUND
&&
JEBSpecial weather statement, Mar 19, 11:45 AM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
1145 AM CDT MON MAR 19 2018
MSZ005-006-009-191715-
Tishomingo MS-Alcorn MS-Prentiss MS-
1145 AM CDT MON MAR 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...
Tishomingo County in northeastern Mississippi...
Eastern Alcorn County in northeastern Mississippi...
Northeastern Prentiss County in northeastern Mississippi...
At 1145 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Thrashers, or near Booneville, moving east at
45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tishomingo...eastern Alcorn and northeastern Prentiss
Counties should monitor this storm closely.
LAT...LON 3472 8812 3458 8814 3460 8861 3500 8859
3499 8820 3497 8818 3492 8816 3489 8810
TIME...MOT...LOC 1645Z 272DEG 39KT 3472 8851The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:23 AM CDT | Special Weather Statement | MEG | Coahoma | 52 min |
| Mar 19, 4:38 AM CDT | Special Weather Statement | MEG | Yalobusha | 52 min |
| Mar 19, 5:31 AM CDT | Special Weather Statement | MEG | Chickasaw | 44 min |
| Mar 19, 8:57 AM CDT | Severe Thunderstorm Warning | MEG | Tunica | 33 min |
| Mar 19, 9:28 AM CDT | Special Weather Statement | MEG | DeSoto, Tate, Tunica | 32 min |
| Mar 19, 9:54 AM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall, Tate | 36 min |
| Mar 19, 10:27 AM CDT | Special Weather Statement | MEG | Benton, Marshall | 33 min |
| Mar 19, 10:53 AM CDT | Special Weather Statement | MEG | Benton, Tippah | 37 min |
| Mar 19, 11:09 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Prentiss, Tippah | 51 min |
| Mar 19, 11:45 AM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tishomingo | 30 min |
| Mar 19, 12:10 PM CDT | River Flood Advisory | MEG | DeSoto | 3 days |
| Mar 19, 4:03 PM CDT | Tornado Warning | MEG | Lee, Prentiss, Union | 27 min |
| Mar 19, 4:23 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Prentiss, Tishomingo | 52 min |
| Mar 19, 4:27 PM CDT | Tornado Warning | MEG | Prentiss, Tishomingo | 33 min |
| Mar 19, 4:38 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 67 min |
| Mar 19, 4:56 PM CDT | Tornado Warning | MEG | Tishomingo | 19 min |
| Mar 19, 5:27 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.